Utah, 2022Flash Flood in Utah, August 14, 2022
August 14, 2022 · NWS GJT · 1 event in 1 county or zone
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into eastern Utah. This abundance of moisture resulted in scattered showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into eastern Utah. This abundance of moisture resulted in scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. Portions of San Juan County experienced flash flooding which led to significant road damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 10:38 AM MST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 14, 10:38 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Sun Aug 14 2022
.SHORT TERM...(Today through Monday)
Issued at 446 AM MDT Sun Aug 14 2022
Satellite imagery this morning shows a few areas of scattered clouds
moving south to north across the forecast area. Radar returns
indicate that precipitation has all but dissipated across the area,
with just a couple light showers lingering through the overnight
hours mainly over northeast Utah. Much as has been the case in the
recent past, expect daily convection to once again impact the area
today once surface heating strengthens late this morning / early
afternoon. Agreeing with satellite water vapor this morning, model
solutions continue a plume of monsoonal moisture oriented from
western Arizona northeast through roughly central Wyoming thanks to
the persistent high to our east. This provides the Uintah Mountains
upwards of 150% of normal precipitable water today, while west
central and southwestern Colorado sit near normal. CAMs show that
convection will start in earnest today between 17-18Z, favoring the
usual high terrain. This activity will slowly move south to north.
Showers (some of them strong) will likely persist through much of
the night across the northern 1/3 of the forecast area with some
CAPE remaining in play. Tonight, the best axis of moisture slides
slightly to the southeast, moving the highest moisture content right
through the center of our CWA. This moisture persists through the
day on Monday with values nearing 200% of normal possible.
Daytime temperatures remain near to just below normal in most
places. Thanks to the moisture content on the ground and in the sky
(clouds), overnight temperatures will struggle to fall down to
normal.
.LONG TERM...(Monday night through Saturday)
Issued at 446 AM MDT Sun Aug 14 2022
While the high pressure will maintain much of the same activity from
Monday into Tuesday, things get a little messy by mid-week as
models disagree a bit on what happens to the high. This time of
year, subtle differences in the position of our monsoonal high can
make winners and losers pretty quickly. Latest consensus is that
a high will build over northern Utah and affect much of the
Intermountain West. This leaves at least the northern CWA under
light northerly flow. Normally, that environment wouldn't be
conducive to precipitation making -- at least for the couple/few
days it takes for moisture to make the long way around the high.
However, given our long duration monsoon thus far this year, it's
likely that residual moisture will combine with some limited
moisture advection from the southwest to continue storms across
the southern 1/3 to 1/2 of the forecast area through at least this
week. At any rate, the northern 1/3 of the forecast area looks to
(at least initially) be impacted by slightly drier air moving in
from the north, which will likely place a damper on convective
potential later this week.
Again, maximum temperatures remain slightly below normal and lows
persist 0 to 10 degrees above normal through the long term.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1127 AM MDT Sun Aug 14 2022
Expect showers and thunderstorms developing through the afternoon
over the higher terrain, becoming more widespread late this
afternoon running into the evening with most activity ending by
06Z. A few showers me persist overnight north of the I-70
corridor. Gusty outflow winds to 40 kts are possible with storms
as well as heavy rain. This heavy rain may cause visibility to dip
to MVFR levels, though very briefly.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...SS
LONG TERM...SS
AVIATION...TGJT
Hazardous weather outlook, Aug 14, 3:54 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MDT Sun Aug 14 2022
COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MDT Sun Aug 14 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over low valley floors by this
evening. Heavy rainfall, gusty outflow winds, small hail and
frequent lightning will be possible with these storms. Nocturnal
showers are most probable across west-central and northwestern
Colorado, drifting to the north and northeast tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Expect chances for storms each afternoon through the week. There
is a potential for localized flooding, especially over steep
terrain, burn scars, and saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 14, 11:26 AM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1226 PM MDT Sun Aug 14 2022
UTZ028-141900-
La Sal and Abajo Mountains UT-
1226 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northeastern San
Juan County through 100 PM MDT...
At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Monticello. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern San
Juan County.
This includes U.S. Highway 191 in Utah between mile markers 78 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3795 10935 3804 10953 3823 10943 3810 10919
TIME...MOT...LOC 1825Z 213DEG 3KT 3806 10939
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 14, 12:31 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
131 PM MDT Sun Aug 14 2022
UTZ027>029-142000-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
131 PM MDT Sun Aug 14 2022
...An area of strong thunderstorms will impact portions of north
central San Juan and southeastern Grand Counties through 200 PM
MDT...
At 130 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Castle Valley, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Moab around 140 PM MDT.
Castle Valley around 145 PM MDT.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 112 and 143.
Utah 128 between mile markers 0 and 38.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 2 and 7, near mile marker 10, and
between mile markers 13 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3859 10909 3831 10963 3871 10988 3899 10909
TIME...MOT...LOC 1930Z 158DEG 18KT 3858 10946
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGRSpecial weather statement, Aug 14, 1:07 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
207 PM MDT Sun Aug 14 2022
UTZ027>029-142045-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
207 PM MDT Sun Aug 14 2022
...A strong area of thunderstorms will impact portions of
southeastern Grand County through 245 PM MDT...
At 207 PM MDT, Doppler radar was tracking an areas of strong
thunderstorms near Castle Valley, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Grand
County, including the following locations... Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 119 and 130.
Utah 128 between mile markers 0 and 35.
Utah 279 between mile markers 12 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 10909 3847 10955 3876 10968 3894 10908
TIME...MOT...LOC 2007Z 185DEG 19KT 3869 10947
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGRFlash Flood, San Juan
- When
- August 14, 1:10 PM MST
- Where
- San Juan County, 9.24 mi NNW of Monticello Arpt to 9.82 mi NNW of Monticello Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.060, -109.390
Heavy rain from thunderstorms washed out a large portion of State Road 211 near the intersection of Utah Highway 191. Significant water flowed across the highway. Vehicles were stranded in the area as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14, 20221 death · 1 event
- Lightning Strike in Florida, August 14, 2022$550,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 14, 2022$124,000 · 52 kt wind · 22 events
- Wildfire in Idaho, August 14 to 31, 2022$200,000 · 1 event
- Flash Flooding in Texas, August 14 to 15, 2022$110,000 · 10 events
- Flash Flooding in Arizona, August 14, 20229 events
- Debris Flow and Flooding in Colorado, August 14, 2022$750 · 3 events
- Flash Flood and Damaging Winds in Nebraska, August 14, 202256 kt wind · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 14, 20222 events
- Flash Flood and Dust Storm in Arizona, August 14, 20222 events
- Flood in Texas, August 14, 20221 event
- Flash Flood in Wyoming, August 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039722.